Indiana, 2003

High Wind in Indiana, November 13, 2003

November 13, 2003 · NWS LOT · 5 events in 5 counties and zones

Strong low pressure moved across the upper midwest and the upper great lakes during the afternoon and evening hours of November 13th. A strong cold front from this low moved across northwest Indiana during the early afternoon hours.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong low pressure moved across the upper midwest and the upper great lakes during the afternoon and evening hours of November 13th. A strong cold front from this low moved across northwest Indiana during the early afternoon hours. Winds increased to 40 to 50 mph across northwest Indiana with gusts as high as 60 mph. Trees, tree limbs, and power lines were blown down across many parts of northwest Indiana. A wind gust to 73 mph was reported at the Amoco Dock in Whiting in Lake county. Large tree limbs were blown down south of Demotte in Jasper county. Utility poles were reported leaning over with loose power lines at the same location. A tree fell onto a house in Chesterton in Porter county causing significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 13, 1:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Nov 13, 1:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
140 PM CST THU NOV 13 2003

.PUBLIC DISCUSSION FOR AFTERNOON GRIDS/ZONES...

STLT IMAGERY AND SFC OBS SHOW STRONG LOW NOW WELL EAST OF THE
AREA...WITH COOL HIGH PRESSURE BUILDING STRONGLY INTO THE CENTRAL
AND SOUTHERN PLAINS. VERY DRY AIRMASS NOW IN PLACE...WITH SFC
DEWPOINTS IN THE TEENS AND LOW 20S MOST AREAS. WITH THE GRADIENT
RELAXING AND CLEAR SKIES...EXPECT TEMPERATURES TO DROP A CATEGORY OR
SO BELOW NORMALS TONIGHT.

MODELS CONSISTENT IN SLIDING SURFACE HIGH THROUGH THE TENNESSEE
VALLEY OVERNIGHT...TURNING OUR WINDS AROUND TO SW BY DAYBREAK.
COLUMN WARMS SIGNIFICANTLY AS WAA KICKS IN...SO EXPECT DECENT TEMP
RECOVERY FRIDAY.

AVN/GFS/MAV CONTINUE TO OVEREMPHASIZE MOISTURE RETURN ASSOCIATED
WITH WEAK UPPER LOW MEANDERING ACROSS THE MIDWEST OVER THE
WEEKEND...SO WILL CONTINUE TO LEAVE FCST DRY...ALBEIT WITH A FAIR
AMOUNT OF CLOUDINESS.

STRONGER NORTHERN STREAM SYSTEM TO AFFECT THE AREA MON/TUE...WITH
MODERATING CONDITIONS THEREAFTER.

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
WIND...GRADUALLY RELAXING GRADIENT SHOULD RESULT IN WINDS SLOWLY
DIMINISHING...MORE NOTABLY AFTER AROUND 21Z...AND TO NOT MUCH MORE
THAN 10 KNOTS BY SUNSET.
CLDS...VERY DRY AIRMASS. SOME PATCHES OF SC WHICH MAY MIX OUT DURING
THE AFTERNOON AND WILL CERTAINLY BY GONE BY SUNSET.
VSBY... P6SM.
&&

.LOT...WATCHES/WARNINGS/ADVISORIES
.IL...NONE
.IN...NONE
.LK MICH...NONE

&&
Hazardous weather outlook, Nov 13, 6:00 AM CST, 9 hours before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019-LMZ740>746
-766-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST THU NOV 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF THE LAKE AND THE NEARSHORE
WATERS. HIGH WINDS AND WAVES WILL GRADUALLY SUBSIDE THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Lake

When
November 13, 3:00 PM CST to 9:00 PM CST
Where
Lake forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

High Wind, Porter

When
November 13, 3:00 PM CST to 9:00 PM CST
Where
Porter forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

High Wind, Jasper

When
November 13, 3:00 PM CST to 9:00 PM CST
Where
Jasper forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.023, -87.116 (the zone’s center; the record gives no point)

High Wind, Newton

When
November 13, 3:00 PM CST to 9:00 PM CST
Where
Newton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.956, -87.397 (the zone’s center; the record gives no point)

High Wind, Benton

When
November 13, 3:00 PM CST to 9:00 PM CST
Where
Benton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.606, -87.311 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332271, 5332272, 5332273, 5332274, 5332275.